MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD0620
Medical Device Problem Codes Fracture (1260); Difficult or Delayed Activation (2577); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/27/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the pet lock was broken on the proximal end of the penumbra smart coil (smart coil) pusher assembly, and the pull wire was fractured.The segment of the pull wire that was fractured was removed from the handle by the penumbra investigator.The pusher assembly was kinked approximately 3.5 cm from the proximal end.The embolization coil was detached from the pusher assembly.Conclusions: evaluation of the returned devices revealed that the handle was functional.The handle was tested using the handle fixture and was found to be within specification.Further evaluation revealed that the smart coil¿s pusher assembly was kinked and the pull wire was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully manipulated while attempting to detach the coil, the pusher assembly may become kinked.Furthermore, if the handle is actuated multiple times while the pull wire is inserted through the handle funnel, the pull wire may become pulled into the handle and fracture.The root cause of the handle not detaching the coil on the first attempt could not be determined.Penumbra handles are functionally tested during incoming inspection.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure treating a aural arteriovenous fistula (d-avf) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician deployed and detached two non-penumbra coils in the target vessel using a non-penumbra microcatheter before deploying and detaching a smart coil in the target vessel using the handle.Next, the physician deployed a new smart coil in the target vessel; however, upon attempting to detach the smart coil using the handle, it failed to detach.The physician then attempted to detach this smart coil again using the same handle and it successfully detached and was implanted in the target vessel.However, the proximal portion of the smart coil pusher assembly became fractured and was stuck in the handle.Therefore, the pusher assembly ans the handle were removed and the physician continued the procedure by placing several non-penumbra coils in the target vessel.Next, the physician deployed and detached a new smart coil in the target vessel using a new handle with no issues.The procedure ended at that point and there was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5919538
Report Number3005168196-2016-01250
Device Sequence Number723956
Product Code HCG
UDI-Device Identifier00814548014678
UDI-Public00814548014678
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/18/2021
Device Catalogue Number400SMTSTD0620
Device Lot NumberF68974
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2016
Initial Report FDA Received Date08/31/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR